Drug-induced colitis - Analgesic-induced colitis – Example
This 38-year-old female was admitted for work-up of upper abdominal pain, diarrhea, shortness of breath and speech disturbances that had persisted for many years. No infectious cause could be identified for the diarrhea. Drug screening was part of the extensive work-up and revealed evidence in urine of numerous analgesics, non-steroidal anti-inflammatory drugs and psychopharmacologic agents. Colonoscopy was also performed at this time.
The video begins in the distal descending colon. All other intestinal segments should similar findings. Between long stretches of unremarkable mucosa with normal vasculature, there were areas with erythema and petechial, intramucous hemorrhage. Ulcerations were not observed. In the areas with macroscopic change, the mucosa was much more vulnerable.
Neither the macroscopic nor the histological changes in the colon are specific for a single disease. A review of all findings and history points to a toxic drug side effect as the most likely cause. After completing psychotherapy, colonoscopy was completely normal.